Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 61, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 11, 2014, 2:22 PM CDT for Oregon County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2014, 2:22 PM CDT (19:22 UTC)
- Expired
- Apr 11, 2014, 3:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS53 KSGF 111922
SVRSGF
MOC149-112000-
/O.NEW.KSGF.SV.W.0061.140411T1922Z-140411T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT FRI APR 11 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 300 PM CDT
* AT 221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
ALTON...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ALTON...COUCH...GREER...MYRTLE...ROVER...THOMASVILLE AND
WILDERNESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3663 9168 3679 9167 3682 9158 3674 9112
3650 9112 3649 9113 3649 9134
TIME...MOT...LOC 1922Z 293DEG 21KT 3668 9153
HAIL...1.00IN
WIND...<50MPH
$$
SCHAUMANN2 follow-up statements
148
WWUS53 KSGF 111939
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI APR 11 2014
MOC149-112000-
/O.CON.KSGF.SV.W.0061.000000T0000Z-140411T2000Z/
OREGON MO-
239 PM CDT FRI APR 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OREGON
COUNTY UNTIL 300 PM CDT...
AT 235 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTON...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...PENNY TO QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ALTON...COUCH...ROVER AND WILDERNESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3662 9164 3673 9163 3678 9155 3674 9112
3653 9113 3653 9133
TIME...MOT...LOC 1939Z 293DEG 21KT 3664 9142
HAIL...1.00IN
WIND...<50MPH
$$
SCHAUMANN366
WWUS53 KSGF 111959
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT FRI APR 11 2014
MOC149-112009-
/O.EXP.KSGF.SV.W.0061.000000T0000Z-140411T2000Z/
OREGON MO-
259 PM CDT FRI APR 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OREGON COUNTY WILL
EXPIRE AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3662 9164 3673 9163 3678 9155 3674 9112
3653 9113 3653 9133
TIME...MOT...LOC 1959Z 293DEG 21KT 3659 9129
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:41 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 11, 1:41 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 141 PM CDT Fri Apr 11 2014 .MESOSCALE DISCUSSION... Issued at 1036 AM CDT FRI APR 11 2014 We have inserted a limited risk for strong to severe storms this afternoon across southern Missouri after collaboration with the Storm Prediction Center. A stationary frontal boundary currently located from Oklahoma City to Rogers, Arkansas to Alton, Missouri will slowly lift north this afternoon. Weak convergence along this front along with weak upslope flow along the Ozark Plateau may be enough to initiate isolated to widely scattered convection. Another feature that may aid initiation is what appears to be a weak impulse on water vapor imagery now approaching the Interstate 35 corridor. Modification of morning RAOBs and short term model output indicate that storms that can initiate will have 1200-1700 J/kg of MLCAPE to work with. A fair amount of that CAPE will reside in the hail growth layer owing to steep mid-level lapse rates. Deep layer shear will also increase throughout the day with 0-6 km bulk values around or slightly above 40 knots. Thus, storm organization/supercell structures appear possible. We have therefore included a limited threat for hail to the size of quarters which is conditional upon storms developing. Any wind threat would mainly be tied to storms that merge and grow into small clusters/segments. The threat for storms will then quickly diminish around sunset with the loss of daytime heating. Otherwise, we have made some other changes to the next 12 hours or so of the forecast. Expected high temperatures this afternoon were raised 2-4 degrees over most areas. We have also lowered dew points/humidities across central Missouri with the warm front remaining south of this region and some potential for drier air mixing down to the surface. && .SHORT TERM...(This Evening through Saturday Night) Issued at 110 PM CDT FRI APR 11 2014 The front along the MO/AR border will lift north in response to low pressure moving east into the High Plains. A lack of of overall synoptic scale lift with a shortwave ridge and the first signs of the advection of a stronger elevated mixed layer (EML) will limit precip chances overnight after what we have now over far southern MO dissipates. Strong warm air advection and a strong cap will be in place for Saturday and Saturday night as low pressure moves slowly east into south central/southwest KS and the OK/TX Panhandle region by 12z Sunday. Better chances for elevated convection will occur late Saturday night from northeast KS into northern and central MO closer to the warm front. Will have some small rain chances over our northern cwfa to account for this. .LONG TERM...(Sunday through Friday) Issued at 110 PM CDT FRI APR 11 2014 A strong cap/EML will be in pace early in the day Sunday. Synoptic scale guidance is in decent agreement with a shortwave moving northeast into eastern OK around the long wave trough over the the central CONUS. The 12z GFS does through a wrench into the guidance mix, moving the sfc front more quickly into the area Sunday afternoon versus the GEM, NAM, and 00z ECMWF. Mid level height falls coupled with daytime heating should weaken the cap toward 21z/mid-afternoon Sunday with some warm sector precip breaking out ahead of the front. Meanwhile, convection also becomes more robust along and just behind the approaching front during this time farther to the west. Even in the warm sector, thermodynamics is somewhat underwhelming, especially with 12z model runs (versus 00z) of the NAM and GFS. The NAM BUFR sounding show about 800 mlcape early Sunday evening for KSGF. Right now, general thinking is that a brief chance for stronger/severe tstms will occur with modest CAPE/instability and stronger early Spring vertical shear with the approaching shortwave and small upper level jet max late Sunday afternoon and evening. The strong cold front will eventually rush east-southeast and undercut existing convection Sunday evening if the general model consensus timing is correct. The best chances for heavy rain will be Sunday evening along and just behind the front. The overall heavier rain will be brief, and at this point am not considering any headlines for flooding. Unseasonably cold temperatures will occur behind the front through early Tuesday. Straight up GFSX MOS has 29 deg F for a low for KSGF Tue morning. Some guidance differences exist on placement of the sfc high by this time which will be critical to how much the ground heat can radiate out. Will continue to highlight the chance for frost/freeze Mon night/Tue morning. Sfc high pressure moving into the northern Gulf will shut down meaningful warm sector moisture return as another sfc trough and shortwave approaches the area late in the work week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 106 PM CDT FRI APR 11 2014 A warm front lifting north across southern Missouri is expected to produce isolated to widely scattered thunderstorms later this afternoon. Given the limited coverage, we elected not to include thunder in prevailing or tempo groups. At this time, it appears that the Branson aerodrome stands the best chance of being impacted by any thunderstorms. This activity will then quickly diminish this evening with the warm front lifting north of the region. Models then hint at low clouds trying to move into the region from late tonight into Saturday morning. While model consistency is not all that high, we are confident enough to include tempo groups for MVFR at Joplin and Branson. Meanwhile, winds will increase and become gusty out of the south Saturday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...DSA LONG TERM...DSA AVIATION...Schaumann
Hazardous weather outlook, Apr 11, 10:32 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1032 AM CDT FRI APR 11 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121545- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1032 AM CDT FRI APR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM MID TO LATE AFTERNOON ACROSS SOUTHERN MISSOURI AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. ANY STORMS THAT MANAGE TO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OVER 50 MPH...AND FREQUENT LIGHTNING STRIKES. ANY THUNDERSTORMS WILL THEN QUICKLY DIMINISH AROUND SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WIND GUSTS TO 35 MPH ARE EXPECTED SATURDAY ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI. STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY AND SUNDAY EVENING...AS A VIGOROUS STORM SYSTEM APPROACHES FROM THE WEST. AT THIS TIME...LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY RISKS. MEANWHILE...HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING IN SOME AREAS OF THE OZARKS. FROST OR FREEZE CONDITIONS ARE EXPECTED MONDAY NIGHT AND EARLY TUESDAY MORNING. TEMPERATURES WILL FALL INTO THE UPPER 20S OR LOWER 30S DURING THE OVERNIGHT PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.